Risperidone is a medication typically prescribed to treat conditions such as bipolar disorder, schizophrenia and autism symptoms. An overdose amount varies according to the size of a person, how long he or she has taken the medication, and what other medications he or she has been using. The most common signs of a Risperidone overdose include fatigue sedation, coma, rapid heartbeat, muscle convulsion, seizures and even death.
The most common signs of an overdose include drowsiness, lethargy, hypotension or lowered blood pressure, shaky or jerky body movements, convulsion, and tachycardia or rapid heartbeat. These signs may take effect as soon as 30 minutes after ingestion, depending on the body’s metabolism. Most of these signs of a Risperidone overdose vary in severity, but health care professionals generally agree that even the mildest of overdose symptoms be taken seriously.
While an overdose may occur at varying dosages, those typically reported have been between 20 and 360 milligrams. At these levels, no known deaths have been reported as of 2011. Usually, the signs of a Risperidone overdose are only stronger versions of some of the normal side effects. These signs include lethargy, sedation, tremors, mild hypotension and mild tachycardia. People who have been taking other drugs, such as Clozapine and Paroxetine, or who have been drinking alcohol are more likely to experience an overdose with a lesser amount of Risperidone.
Some of the more serious signs of a Risperidone overdose consist of seizures, coma, hypokalemia, hyponatremia, long QT intervals or longer amount of time for the heart to recharge between beats, ventricle tachycardia or a very rapid heartbeat, and uncontrollable movement of the neck, eyes, jaw or tongue. Although rare, some of these signs of a Riperidone overdose may lead to death. Typically, such signs only occur when a large overdose of higher than 300 milligrams is taken.
Treating a Risperidone overdose usually depends on the time when the medication was taken. During a normal procedure, a doctor may ensure that airways are clear to allow for easier breathing. If the overdose occurred before it could be fully ingested then a medical professional may try to pump the stomach using either drugs or tubes. When treating an overdose after a longer period of time, the course of action is typically to minimize the side effects of the overdose through medicinal care. This usually includes measures to keep the heart rate steady as well as the use of intravenous fluids.